Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Tulsa, OK

April 21, 2004Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2004, 5:01 PM CDT for Pawnee County, Oklahoma. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 5:01 PM CDT (22:01 UTC)
Expired
Apr 21, 2004, 6:15 PM CDT
In force
74 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pawnee County, OK

The radar

The Norman radar (KTLX), 107 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 212201
SVRTUL
OKC117-212315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 615 PM CDT

* AT 501 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 16 MILES SOUTHWEST OF PAWNEE TO 7 MILES SOUTH
  OF MARAMEC...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PAWNEE...
  JENNINGS...TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE AND
  CLEVELAND.

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3614 9720 3606 9665 3629 9635 3654 9685

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:41 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 21, 4:41 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
441 PM CDT WED APR 21 2004

WHILE THE ENTIRE AREA REMAINS VERY UNSTABLE WITH AT LEAST MODERATE
DEEP LAYER SHEAR...THE ARKANSAS RIVER VALLEY FROM SOUTHERN MUSKOGEE
COUNTY TO THE FORT SMITH AND VAN BUREN AREAS AND ON EAST TOWARD
OZARK CURRENTLY HAS THE BEST PHASING OF INSTABILITY AND WIND
PARAMTETER.  THIS IS OCCURRING ALONG THE OLD THUNDERSTORM BOUNDARY
THAT REMAINS STALLED IN THIS AREA.

ANY ONE OF THE CURRENT SUPERCELLS IN THESE AREAS WILL HAVE A TORNADO
THREAT.  THE CELL MOVING INTO SEQUOYAH COUNTY MAY HAVE THE GREATEST
TORNADO THREAT.  ALL CELLS IN THIS AREA SHOULD BE MONITORED CLOSELY.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 21, 1:00 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT WED APR 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED APR 21 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE LIKELY.

INSTABILITY HAS ALREADY BUILT TO IMPRESSIVE LEVELS ACROSS MUCH OF
EASTERN OKLAHOMA AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE.
WIND FIELDS ASSOCIATED WITH THIS DISTURBANCE ARE RATHER STRONG AND
WILL CONTRIBUTE TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS TO DEVELOP.

A STATIONARY FRONT IS LOCATED FROM NEAR JOPLIN MISSOURI STRETCHING
INTO THE TEXAS PANHANDLE.  FURTHER SOUTH...A WEAKER YET PRONOUNCED
OUTFLOW BOUNDARY REMAINS FROM THE PREVIOUS NIGHTS THUNDERSTORMS.
THIS BOUNDARY IS RUNNING VERY NEAR THE ARKANSAS RIVER VALLEY FROM
FORT SMITH WESTWARD AND INTERSECTING THE STATIONARY FRONT ACROSS
CENTRAL OKLAHOMA.  THIS BOUNDARY MAY DRIFT A BIT FURTHER NORTHWARD
HOWEVER THIS GENERAL PLACEMENT IS EXPECTED BY MID AFTERNOON WHEN
INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR.  ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG THE STATIONARY FRONT ACROSS
NORTHERN OKLAHOMA AND SPREAD INTO NORTHEAST OKLAHOMA DURING THE
EVENING.

ACCOMPANYING THE SEVERE WEATHER THREAT WILL BE AN ELEVATED RISK OF
FLASH FLOODING ACROSS NORTHEAST OKLAHOMA WHERE PREVIOUS RAIN EVENTS
HAVE SATURATED THE SOIL LEAVING ANY ADDITIONAL RAINS TO CONTRIBUTE
TO A FLASH FLOOD POTENTIAL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL ACROSS THE ENTIRE OUTLOOK AREA SHOULD HAVE
ALREADY COMPLETED PREPARATIONS FOR SIGNIFICANT SEVERE WEATHER.
ADDITIONAL PREPARATIONS FOR POTENTIALLY DAMAGING TORNADOES SHOULD BE
CONSIDERED.  PERSONAL DEDICATED TO MONITORING THE LATEST WEATHER
CONDITIONS AND STATEMENTS IS RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD AND SIGNIFICANT SEVERE WEATHER WILL AGAIN BE POSSIBLE BOTH
THURSDAY AND FRIDAY.  LATER FORECASTS AND STATEMENTS SHOULD BE
CLOSELY MONITORED FOR FURTHER INFORMATION FOR THIS TIMEFRAME.

A RETURN TO MORE TRANQUIL WEATHER WILL ARRIVE BY THE WEEKEND AND
CONTINUE INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 21, 3:20 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S OZARK               35.46N 93.83W
04/21/2004  0.88 INCH        FRANKLIN           AR   BROADCAST MEDIA

&&

GW
Local storm report, Apr 21, 3:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             MULDROW                 35.41N 94.60W
04/21/2004  0.75 INCH        SEQUOYAH           OK   AMATEUR RADIO

            DIMW SIZE HAIL COVERING THE GROUND.

&&

GW
Local storm report, Apr 21, 3:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             FORT SMITH              35.39N 94.40W
04/21/2004  1.00 INCH        SEBASTIAN          AR   AMATEUR RADIO

&&

GW
Local storm report, Apr 21, 4:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
407 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             FORT SMITH              35.39N 94.40W
04/21/2004  1.75 INCH        SEBASTIAN          AR   LAW ENFORCEMENT

&&

GW
Local storm report, Apr 21, 4:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             WARNER                  35.49N 95.31W
04/21/2004  1.00 INCH        MUSKOGEE           OK   BROADCAST MEDIA

&&

GW
Local storm report, Apr 21, 4:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 SE GORE               35.50N 95.09W
04/21/2004  0.88 INCH        SEQUOYAH           OK   BROADCAST MEDIA

&&

GW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:06 PM CDTSevere Thunderstorm WarningTSAWashington54 min
Apr 20, 7:08 PM CDTTornado WarningTSACreek, Tulsa52 min
Apr 20, 7:10 PM CDTSevere Thunderstorm WarningTSACreek65 min
Apr 20, 7:16 PM CDTTornado WarningTSAWashington44 min
Apr 20, 7:25 PM CDTTornado WarningTSARogers50 min
Apr 20, 7:30 PM CDTSevere Thunderstorm WarningTSACraig45 min
Apr 20, 7:39 PM CDTTornado WarningTSAWagoner36 min
Apr 20, 7:41 PM CDTTornado WarningTSACreek64 min
Apr 20, 7:43 PM CDTSevere Thunderstorm WarningTSAOsage47 min
Apr 20, 7:52 PM CDTSevere Thunderstorm WarningTSARogers23 min
Apr 20, 8:03 PM CDTSevere Thunderstorm WarningTSAOkmulgee57 min
Apr 20, 8:15 PM CDTTornado WarningTSACraig, Ottawa45 min
Apr 20, 8:19 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers41 min
Apr 20, 8:25 PM CDTTornado WarningTSAWagoner50 min
Apr 20, 8:28 PM CDTTornado WarningTSAOkmulgee47 min
Apr 20, 8:43 PM CDTSevere Thunderstorm WarningTSAMayes47 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningTSACreek46 min
Apr 20, 8:51 PM CDTSevere Thunderstorm WarningTSAOttawa39 min
Apr 20, 9:02 PM CDTTornado WarningTSAMuskogee43 min
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningTSAOkfuskee37 min
Apr 20, 9:13 PM CDTSevere Thunderstorm WarningTSACherokee, Wagoner47 min
Apr 20, 9:21 PM CDTTornado WarningTSAOkfuskee24 min
Apr 20, 9:29 PM CDTTornado WarningTSAOkmulgee46 min
Apr 20, 9:31 PM CDTSevere Thunderstorm WarningTSACreek44 min
Apr 20, 9:41 PM CDTSevere Thunderstorm WarningTSADelaware49 min
Apr 20, 9:44 PM CDTSevere Thunderstorm WarningTSAMuskogee46 min
Apr 20, 10:22 PM CDTSevere Thunderstorm WarningTSACherokee38 min
Apr 20, 10:24 PM CDTSevere Thunderstorm WarningTSAMcIntosh51 min
Apr 20, 10:52 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee38 min
Apr 21, 3:18 PM CDTSevere Thunderstorm WarningTSASequoyah42 min
Apr 21, 3:53 PM CDTSevere Thunderstorm WarningTSAMuskogee67 min
Apr 21, 4:29 PM CDTSevere Thunderstorm WarningTSASequoyah76 min
Apr 21, 4:41 PM CDTTornado WarningTSASequoyah64 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningTSACherokee82 min
Apr 21, 5:24 PM CDTSevere Thunderstorm WarningTSAMuskogee51 min
Apr 21, 5:28 PM CDTTornado WarningTSASequoyah62 min
Apr 21, 5:56 PM CDTSevere Thunderstorm WarningTSACreek79 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningTSAPawnee63 min
Apr 21, 6:16 PM CDTSevere Thunderstorm WarningTSAWagoner59 min
Apr 21, 6:19 PM CDTSevere Thunderstorm WarningTSATulsa56 min
Apr 21, 6:21 PM CDTTornado WarningTSACreek54 min
Apr 21, 6:26 PM CDTSevere Thunderstorm WarningTSARogers64 min
Apr 21, 6:30 PM CDTSevere Thunderstorm WarningTSASequoyah30 min
Apr 21, 6:33 PM CDTTornado WarningTSATulsa57 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.